Steriod induced diabetes

By Brendann Latest Reply 2010-01-13 10:50:27 -0600
Started 2010-01-12 13:47:14 -0600

Does anyone here other than myself have this problem. Dr. say that taking predisione for almost a yr due to other illness caused me to have diabetes. Also taking 500 mg of Metforman makes me sick. half that seems not to bother me but should I try to take the 500 mg.

17 replies

runthe 2010-01-13 10:50:27 -0600 Report

I had the same problem. I have been taking prednisone for over 3 years before i was diagnose with T2. My doc started me off with 500X2 a day metformin. Eventually i was increased to 1000x2 a day. I was very sick i had to be taken off of the methformin. Now i am not taking anything. blood sugar is out control. they talking about insulin. Like you i was told that the high dosages of prednisone had induced diabetes. I was taken off of prednisone for about 6 months. but docs had to put me back on them. i hope that this help with your question Also, welcome to DC

spiritwalker 2010-01-12 16:38:02 -0600 Report

I have asthma and allergies. I understand what you are saying.
Drug interactions can be a problem. Talk with a pharmacist
about all your medications. They can alert you to anything
which you need to bring to your Dr. attention.

Brendann 2010-01-12 15:33:24 -0600 Report

thanks everyone… I was sick for a year suffering from Vasculities HSP taking predisione was the only way to keep it in remission. After a yr of taking and only 3 weeks of being off of it I blacked out and fell and broke my left knee cap and right ankle while in the ER they checked my sugar and it was 260 I was put on Metforman and for 3 days I was so sick so they took it down to 250 mg a day. I want to be able to go back to work and other than my knee ( doctors wanting to do total replacement) some mornings I feel so tired and sick. I have no engery. Is this normal?

Deb-G 2010-01-12 15:55:58 -0600 Report

Some have a lot of trouble with metformin…Something like 1 out of every 20 people cant take it…I would express this to your Doctor for sure..

500mg i think is a normal starting dose for it…so they must wonder if your sensitive to it if they're bringin it that far down?…I think breathing issues is the most severe side effect from it, that and vomiting…if you have those effects you should let them know a.s.a.p. and come off it…

Brendann 2010-01-12 16:22:13 -0600 Report

Deb I have terrible stomach cramps, headaches, dizziness, vomiting. The drs know this I just want to make sure that the 250 mg is doing what it needs to do

Deb-G 2010-01-12 16:40:53 -0600 Report

oooo…well…250mg is below what they typically even start someone on…they start at about 500mg and can rise up over 2000mg…

Severe abdominal pain and vomiting is not a good sign…If it persists I def would not be ok with it…I'd read the little info sheet that comes with your Rx to see if that fits you…

One thing about Dr's is they aren't always good about changing something when they should! :D

I sure hope you feel better!

AddassaMari 2010-01-12 19:12:53 -0600 Report

My starting dose is 500mg, divided in two. And according to my doctor, that is the lowest dosage.

I was just wondering if he took the whole thing all at once or if he should be taking half with one meal and the other half with a later meal… all on the same day.

Not only that, is he taking the stuff with his meals…have to do that or, oh yes, you do get terrible stomach cramps. Need the food to act as kinda of buffer

Monalisa 2010-01-13 05:10:46 -0600 Report

I had that same problem and my Dr. added zantac 2 times a day and told me to have my metformin with my meals, Im on 1,000 mg 2 times a day and this helped me tolerate the med.
Good luck, …LISA

Deb-G 2010-01-13 08:33:55 -0600 Report

I dont think i'm in favor of adding yet another drug to make me tolerate the first drug…I think there's plenty of options to find one that works well without adding extra's…dont we take enough already? :D and thats like adding side effect to side effects…less drugs is better in my mind :(

Peace :)

AddassaMari 2010-01-13 10:24:40 -0600 Report

I can't agree more. But alas, that seems to be the trend. Primary Drug to treat condition has multiple side effects, need a drug to counter act each side effect, Now the side effects have become chronic complaints, and have their own side effect. It is a vicious cycle.

AddassaMari 2010-01-12 15:24:55 -0600 Report

That is what I like about this community, I learn something new almost everyday.

As to the topic under question, have no idea…

AddassaMari 2010-01-12 16:56:20 -0600 Report

I take 250 mg of Metformin 2x per day for a total of 500 mg daily. My question is are you suppose to take whole 500 mg at a one time or through the day? You know, like I do?

The dosage prescribed is usually commiserate with blood glucose levels..the higher the BG, the higher the dosage of meds needed.

BevC 2010-01-12 15:11:17 -0600 Report

I suffer from COPD and Asthma and have had to take many steroids for many years. They do sometimes cause "Steroid induced Diabetes". I have had it many times, but it goes away after I am off the steroids. Please discuss this concern about your meds with your Dr. and he will explain it all to you.

jaclyncrystal 2010-01-12 19:08:15 -0600 Report

when I was on steriods for my lupus I also had induced diabetes, and yes it went away as soon as i stopped the steriods. Now that I am definitely diabetic I take metformin 500mg twice a day, had an awful time getting used to spending all my time in bathroom, after dr. added new drug Januvia it balanced out the metformin effects. Today all is well. Metformin is very well known for causing all kinds of problems. Please talk to your Dr. as soon as possible about the serious effects you are having.

Harlen 2010-01-12 14:14:53 -0600 Report

I dont but I do have two frends that do
And insulin was what helped them,the pills just didnt work for them.
And they where off the steriods
one is now able to keep the BS in check
with diet the other can not
Best wishes

Next Discussion: Frequently asked »